Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hi

I am a brand new member here, have looked around this site forever, and decided to join.

I am 21.5, Male. Started having acne around 12 years old. Continually got worse, and peaked at around 16/17. It was moderate, and scarring. Used proavtive, and all the other OTC Crap... Made it worse. At 17 I was prescribed minocycline, 10% BP, and clindamycin. Was working well until I developed hives from the minocycline, so I stopped. I was offered accutane, but declined.

Around 19 the acne got better, but my skin tone was horrible. I started getting scars that would seem to come out of no where. Its like whats left after acne, but without the acne... Plus I had mild active acne. I basically gave up, and just used cetaphil day and night. The summer is the only time I feel good about my skin. Yes tanning is bad in the long run, but it is literally the only break I ever get.

So anyways I go the the doctor, who recommends once again, accutane. I decline, so she refers me to a derm, who also immediately recommends accutane. Now at this point my acne is not even close to severe, or moderate. I usually have about 5 actives at a time (no cysts), large pores, and blackheads, which I really hate. So I decided that okay, I've had this long enough, and I'll take accutane. They both seemed to reassure me that there is no long term side effects, and it is 100% safe.

I believed them on this until I recently discovered that accutane is used (and was developed as) a chemotherapy cancer treatment. Apparently it kills rapidly reproducing cells (which cancer cells are) There are so many stories of horrible long term side effects, and I just don't know if it's worth the risk. My derm basically told me he doesn't believe that accutane is related to any of the things you hear about, which at the time made me feel really good about taking it... But now that I think of it, maybe he's just in denial about the long term side effects. Why is the "mechanism of action" in accutane's ability to treat acne unknown, yet they know exactly how it kills cancer.

I don't know why I'm posting all this, I just don't know what to do... I am so tired of having horrible skin (which I know that accutane would help me with) But I don't have faith in doctors about the safety... It all seems so sketchy, why does Roche hide all their early studies on it? I know that everything in life has risks to it, and I'd be prepared to take a risk to get rid of this... but there doesn't seem to be anything out there that can quantify those risks. Is it 1%? 2%? 5%? or more. Roche just denies all the accusations, and derms seem to believe nothing is related to accuane. I just don't want to trade acne for some other disease.. Wouldn't help my confidence at all.

So I guess I'll be going to go to another dr, and give doxycycline and retina a try.. Anyone have any success on anything other than accutane?

Edited by GNR87

Share this post


Link to post
Share on other sites

I was on accutane 6 years ago when I was 15. My derm was hesitant to prescribe it to me because I was so young but I tried everything else and nothing worked. My acne got alot worse but by the 3rd month it suddenly started to disappear and by the 5th month my acne was completely gone as well as my scars. While on it though my skin was always dry and my lips always chapped. I am now 21 and my acne came back a year and a half ago just on my cheeks and near my jaw. I went on accutane again and I had to get off because I felt the side effects. I had terrible migrains, my vision became blurry and I had bad mood swings. I chose not to go on it again because it is a very power drug with serious side effects and in my opinion its not worth it.

Share this post


Link to post
Share on other sites

I'm afraid to use it for the same reason. When it comes to your health, I've decided it's not worth it. I'm wary of all oral treatments because I don't like meddling around with my hormones and what's going on inside my body. It may cure acne but more likely than not it's going to screw up some other more important bodily functions.

I know, it's not a win/win situation. i get really depressed over my skin, and as depressed as i've gotten i haven't changed my views on this. my health is more important to me.

Share this post


Link to post
Share on other sites

If you feel so concerned about the long-term effects of accutane, just go on a low dose treatment... and keep control of your liver, etc., with monthly blood tests.

Of course there will always be tragical stories, but people sometimes forget to tell the full story (other diseases they had, how high the dosage was, etc.).

I'm not sure about the cancer stories you read... what accutane does is reduce or stop the oil production of your sebaceous glands (that's why your face gets dry and you may need to moisturize and use lip balm). I used to take low dosages and my acne went away... but when I stopped taking accutane, I developed whiteheads/blackheads and never got rid of a mild rosacea (accutane doesn't work for that, or very few ppl have had success treating rosacea with accutane)... the whiteheads would go away completely if taking low dose accutane (e.g. 10mg twice a week), but they'd slowly come back eventually.

Share this post


Link to post
Share on other sites

In my opinion, after 9 and a half years of failed treatment's, you should really be considering this as it could be your last resort, im 17 and only started getting acne half a year ago, it's affected my life massively and this was only mild to very low moderate acne, now im on mino (twice a day), bp every other day and differin every night, only been a month and coulden't be happier with the results, if this continues i feel like i will be completely clear on my third month, if it fails then i would be going to my derm to discuss accutane.

Share this post


Link to post
Share on other sites

hey man, im 20, almost 21 and Ive been through it all as well. My acnes is pretty mild, maybe 3 zits a week but they leave a redmark everytime for months, years, so it looks like my acne is moderate. I went to my doctor and he was out, and his female assistant takes one look at me and perscribes me accutane. I was like are you fukn kidding me!!?? tear up the note and tell that btch to suk on my bls... no joke i was pissed!! So i went to a derm and he prescribed me retin-a which helped a lot but and I was finally geting clear when all of a sudden i came across the "caveman" regimen which made soooo much sense to me. I immediatly dropped all topicals and i havent washed my face for 4 days and guess what, no breakout!! I plan on doing this for at least 35 days and give my skin a chance of its own. i really believe that this will work, if not, ive lost nothing. Accutane can be terrible, and for me not an option, (i want to go into the airforce so I need perfect vision, and I cant have any joint problems) and they might even see that I took accutane and say no..... so f' that. also it can ruin your night vision, and how important is that! give your skin a chance bro, youve done everything else to play god

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×